Alert archive / North Carolina / Flash Flood Warnings in 1995

Flash Flood Warning 112, NWS Blacksburg, VA

August 27, 1995Caswell County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 27, 1995, 4:10 PM EDT for Caswell County, North Carolina. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 1995, 4:10 PM EDT (20:10 UTC)
Expired
Aug 27, 1995, 9:15 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1995-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1995-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 272009
FFWRNK
NCC033-280115-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SUN AUG 27 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  915 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN NORTH CENTRAL NORTH CAROLINA
 
   ...CASWELL COUNTY
 
AT 410 PM RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG CONTINUED
TO INDICATE VERY HEAVY RAIN...MAINLY OVER THE SOUTHEASTERN HALF OF THE
COUNTY...ESPECIALLY FROM TOPNOT SOUTH TO HIGHTOWERS AND INTO THE
ANDERSON AND JERICHO AREAS.
 
RADAR RAINFALL ESTIMATES INDICATED FOUR /4.0/ TO SIX /6.0/ OF RAIN SINCE
1 PM.  ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP
SOUTHWEST OF THE COUNTY AND TRACK TO THE NORTHEAST ACROSS CASWELL
COUNTY.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES.B..DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
NOGUEIRA/STEWART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:35 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 27, 2:35 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT SUN AUG 27 1995

RECOMMENDATIONS...NONE.

DISCUSSION...
NOT MUCH TIME TO LOOK AT THINGS THIS AFTERNOON AND NOT ABLE TO
RETRIEVE GRIDDED DATA AND ONCE AGAIN WE SEEM TO BE HAVING M-SWIS
PRBLMS ON OUR END.

BOTTOM LINE IS...88D AND A CURSORY LUK AT MODELS IS THE WHAT I'VE
SEEN.  LOOP OF SURROUNDING 88D'S (THANX WX CHNL) SEEMS TO BE
INDCTING PRECIP BEGNING TO RETREAT TO THE SOUTHEAST...OR AT LEAST
EWD AT A SLO SPEED.  THIS CUD BE BETTER NEWS MORE QUICKLY FOR NW
NC...AND NOT SO GUD FOR NRN PART OF CWA WHICH HAS BEEN BONE DRY WITH
THE EXCPTION OF THIS PM'S LIGHT SHOWERS.

ALL IN ALL DON'T REALLY SEE A WHOLE LOT OF REASON TO GO AGNST NGM
AND ENDING STDIER RAINS OUT TONIGHT OVER SE WV AND BY DAYBRK OVR
MUCH OF CWA EXCPT EXTRME SE VA AND NW NC E OF MTNS.  IN LATER LOCALS
STDIER RAINS TO END LATE TONIGHT OR AFTR DAYBRK MON...BUT THREAT FOR
RW/TRW TO LINGER...POSS WITH LOCAL DOWMPOURS.

SPN

In the hours before

Special weather statement, Aug 27, 2:11 PM EDT, 1 hour 59 minutes before
NCZ001>006-018>020-280015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN AUG 27 1995

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE NORTHERN
MOUNTAINS OF NORTH CAROLINA...

AT 213 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG CONTINUED TO INDICATED RAIN WITH EMBEDDED HEAVIER
SHOWERS AND THUNDERSTORMS TRACKING NORTH THROUGH NORTHWEST SECTIONS
OF NORTH CAROLINA.

VARIOUS OFFICIALS REPORT MINOR STREET FLOODING IN ALLEGHANY...
ASHE....SURRY...YADKIN...AND WILKES COUNTIES.  IN ADDITION THE
HEAVY RAINFALL HAS SOFTEN THE GROUND ENOUGH AROUND TREES FOR SOME
TO FALL...IN THESE COUNTIES AS WELL AS WATAUGA COUNTY.

IN ALLEGHANY COUNTY THE SHERIFFS OFFICE ALSO REPORTED SOME SMALL
STREAMS AND CREEKS OVERFLOWING THERE BANKS ONTO MEADOWS AND FIELDS.

WILKES COUNTY OFFICIALS REPORT SEVERAL LOW WATER BRIDGES UNDER
WATER...BUT WITH NO SIGNIFICANT FLOODING OF OTHER ROADWAYS.

WITH ADDITIONAL RAINS TO CONTINUE THROUGH THE NIGHT AND THE
POTENTIAL FOR DOWNPOURS...PEOPLE IN THE WATCH AREA WHO ARE NEAR
STREAMS AND CREEKS SHOULD BE ALERT TO RISING WATER.

MOTORISTS SHOULD BE ALERT TO PONDING OF WATER ON ROADS AND RAPID
CHANGES IN VISIBILITY IN HEAVY RAIN.

 DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY.  THE WATER DEPTH MAY BE
TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.  VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

NOGUEIRA
Special weather statement, Aug 27, 2:13 PM EDT, 1 hour 57 minutes before
NCZ001>006-018>020-280015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN AUG 27 1995

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE NORTHERN
MOUNTAINS OF NORTH CAROLINA...

AT 213 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG CONTINUED TO INDICATED RAIN WITH EMBEDDED HEAVIER
SHOWERS AND THUNDERSTORMS TRACKING NORTH THROUGH NORTHWEST SECTIONS
OF NORTH CAROLINA.

VARIOUS OFFICIALS REPORT MINOR STREET FLOODING IN ALLEGHANY...
ASHE....SURRY...YADKIN...AND WILKES COUNTIES.  IN ADDITION THE
HEAVY RAINFALL HAS SOFTEN THE GROUND ENOUGH AROUND TREES FOR SOME
TO FALL...IN THESE COUNTIES AS WELL AS WATAUGA COUNTY.

IN ALLEGHANY COUNTY THE SHERIFFS OFFICE ALSO REPORTED SOME SMALL
STREAMS AND CREEKS OVERFLOWING THERE BANKS ONTO MEADOWS AND FIELDS.

WILKES COUNTY OFFICIALS REPORT SEVERAL LOW WATER BRIDGES UNDER
WATER...BUT WITH NO SIGNIFICANT FLOODING OF OTHER ROADWAYS.

WITH ADDITIONAL RAINS TO CONTINUE THROUGH THE NIGHT AND THE
POTENTIAL FOR DOWNPOURS...PEOPLE IN THE WATCH AREA WHO ARE NEAR
STREAMS AND CREEKS SHOULD BE ALERT TO RISING WATER.

MOTORISTS SHOULD BE ALERT TO PONDING OF WATER ON ROADS AND RAPID
CHANGES IN VISIBILITY IN HEAVY RAIN.

 DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY.  THE WATER DEPTH MAY BE
TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.  VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

NOGUEIRA
Special weather statement, Aug 27, 3:41 PM EDT, 29 minutes before
NCZ006-272145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT SUN AUG 27 1995

AT 342 PM RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG
INDICATED AN AREA OF VERY HEAVY OVER CASWELL COUNTY.  THE HEAVIEST
RAIN WAS OCCURRING OVER SOUTHERN SECTIONS OF THE COUNTY...WITH
RADAR RAINFALL ESTIMATES INDICATING UP TO TWO AND A HALF /2.5/
INCHES OF RAIN IN THE SINCE 240 PM IN THE ANDERSON...BAYNES AREA.

WITH THE VERY HEAVY RAIN OF THE LAST 24 HOURS...AND THE SHOWERS AND
THUNDERSTORMS OF THIS AFTERNOON...PONDING OF WATER IN THESE AREAS
IS LIKELY IN POOR DRAINAGE AREAS.

ROUTE 62 AND ROUTE 119 IN THE SOUTHERN PART OF CASWELL COUNTY MAY
ALSO BE EXPERIENCING PONDING OF WATER.   MOTORISTS ARE URGED TO
EXERCISE CAUTION.  NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE
DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.

SPN
Special weather statement, Aug 27, 3:43 PM EDT, 27 minutes before
NCZ006-272145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT SUN AUG 27 1995

AT 342 PM RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG
INDICATED AN AREA OF VERY HEAVY OVER CASWELL COUNTY.  THE HEAVIEST
RAIN WAS OCCURRING OVER SOUTHERN SECTIONS OF THE COUNTY...WITH
RADAR RAINFALL ESTIMATES INDICATING UP TO TWO AND A HALF /2.5/
INCHES OF RAIN IN THE SINCE 240 PM IN THE ANDERSON...BAYNES AREA.

WITH THE VERY HEAVY RAIN OF THE LAST 24 HOURS...AND THE SHOWERS AND
THUNDERSTORMS OF THIS AFTERNOON...PONDING OF WATER IN THESE AREAS
IS LIKELY IN POOR DRAINAGE AREAS.

ROUTE 62 AND ROUTE 119 IN THE SOUTHERN PART OF CASWELL COUNTY MAY
ALSO BE EXPERIENCING PONDING OF WATER.   MOTORISTS ARE URGED TO
EXERCISE CAUTION.  NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE
DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.

SPN
Special weather statement, Aug 27, 3:55 PM EDT, 15 minutes before
NCZ001>006-018>020-280015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT SUN AUG 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHWESTERN NORTH
CAROLINA...

AT 355 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED RAIN WITH EMBEDDED HEAVIER SHOWERS AND
THUNDERSTORMS TRACKING NORTH THROUGH NORTHWEST SECTIONS OF NORTH
CAROLINA.

EARLIER...VARIOUS OFFICIALS REPORTED MINOR STREET FLOODING IN
ALLEGHANY... ASHE...SURRY...YADKIN...AND WILKES COUNTIES.  IN
ADDITION THE HEAVY RAINFALL HAS SOFTEN THE GROUND ENOUGH AROUND
TREES FOR SOME TO FALL...IN THESE COUNTIES AS WELL AS WATAUGA
COUNTY.

ADDITIONALLY AN AREA OF VERY HEAVY RAIN CONTINUES TO TRACK OVER
CASWELL COUNTY WITH RAINFALL RATES OF UP TO TWO AND A HALF /2.5/
INCHES AN HOUR SINCE 240 PM.

IN ALLEGHANY COUNTY THE SHERIFFS OFFICE ALSO REPORTED SOME SMALL
STREAMS AND CREEKS OVERFLOWING THEIR BANKS ONTO MEADOWS AND FIELDS.

WILKES COUNTY OFFICIALS REPORT SEVERAL LOW WATER BRIDGES UNDER
WATER...BUT WITH NO SIGNIFICANT FLOODING OF OTHER ROADWAYS.

WITH ADDITIONAL RAINS TO CONTINUE THROUGH THE NIGHT AND THE
POTENTIAL FOR DOWNPOURS...PEOPLE IN THE WATCH AREA WHO ARE NEAR
STREAMS AND CREEKS SHOULD BE ALERT TO RISING WATER.

MOTORISTS SHOULD BE ALERT TO PONDING OF WATER ON ROADS AND RAPID
CHANGES IN VISIBILITY IN HEAVY RAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.  MOVE
TO HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

NOGUEIRA
Special weather statement, Aug 27, 3:56 PM EDT, 14 minutes before
NCZ001>006-018>020-280015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT SUN AUG 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHWESTERN NORTH
CAROLINA...

AT 355 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED RAIN WITH EMBEDDED HEAVIER SHOWERS AND
THUNDERSTORMS TRACKING NORTH THROUGH NORTHWEST SECTIONS OF NORTH
CAROLINA.

EARLIER...VARIOUS OFFICIALS REPORTED MINOR STREET FLOODING IN
ALLEGHANY... ASHE...SURRY...YADKIN...AND WILKES COUNTIES.  IN
ADDITION THE HEAVY RAINFALL HAS SOFTEN THE GROUND ENOUGH AROUND
TREES FOR SOME TO FALL...IN THESE COUNTIES AS WELL AS WATAUGA
COUNTY.

ADDITIONALLY AN AREA OF VERY HEAVY RAIN CONTINUES TO TRACK OVER
CASWELL COUNTY WITH RAINFALL RATES OF UP TO TWO AND A HALF /2.5/
INCHES AN HOUR SINCE 240 PM.

IN ALLEGHANY COUNTY THE SHERIFFS OFFICE ALSO REPORTED SOME SMALL
STREAMS AND CREEKS OVERFLOWING THEIR BANKS ONTO MEADOWS AND FIELDS.

WILKES COUNTY OFFICIALS REPORT SEVERAL LOW WATER BRIDGES UNDER
WATER...BUT WITH NO SIGNIFICANT FLOODING OF OTHER ROADWAYS.

WITH ADDITIONAL RAINS TO CONTINUE THROUGH THE NIGHT AND THE
POTENTIAL FOR DOWNPOURS...PEOPLE IN THE WATCH AREA WHO ARE NEAR
STREAMS AND CREEKS SHOULD BE ALERT TO RISING WATER.

MOTORISTS SHOULD BE ALERT TO PONDING OF WATER ON ROADS AND RAPID
CHANGES IN VISIBILITY IN HEAVY RAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.  MOVE
TO HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

NOGUEIRA

Nearby

Flash Flood Warnings in North Carolina, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.